Ohio, 2017

Flash Flood and Damaging Winds in Ohio, July 7, 2017

July 7, 2017 · NWS RLX · 16 events in 8 counties and zones

Showers and thunderstorms developed across Ohio and Indiana during the afternoon of the 7th. In a very unstable atmosphere, this activity strengthened through the afternoon, moving through the middle Ohio River Valley during the late afternoon and evening, producing damaging winds gusts and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed across Ohio and Indiana during the afternoon of the 7th. In a very unstable atmosphere, this activity strengthened through the afternoon, moving through the middle Ohio River Valley during the late afternoon and evening, producing damaging winds gusts and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 10:31 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 10:31 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1131 AM EDT Fri Jul 7 2017

.SYNOPSIS...
Cold front late today and tonight. Cooler and less humid under
high pressure Sunday. Unsettled weather returns mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 11:30 AM Friday...

Previous forecast remains on track. No changes necessary.

As of 620 AM Friday...

No significant changes made. Tweaked temps, dewpoints and winds
into this morning based on current obs and trends.

As of 140 AM Friday...

Quite a few things to keep track of through the near term
period. Currently have lingering showers with upper level
trough and vort max, which will lift out to the northeast
through the remainder of the pre-dawn. Have high precipitable
water in place right now, with values around 2 inches. This is
giving some pockets of heavier rain in the stronger showers,
however things have generally been on a weakening trend as the
vort max and higher Pwats exit east. Tried to trim back POPs to
better match current trends.

Attention then turns to a cold front approaching from the west.
Main goal for today was to tighten up POP gradients. Went
mostly dry this morning, with POPs increasing across the NW
corner of the forecast area by early afternoon. Anticipate this
will be scattered showers and storms associated with the
activity over MI/WI right now. May also get a second band that
forms across IN and western OH this afternoon. The storms will
have a lot of instability to work with -- generally looking at
1000-2000 J/kg MLCAPE in the Mid Ohio River Valley this
afternoon. Shear is not as impressive, with 0-6km bulk shear
mainly below 30kts this afternoon. It does increase to 30-40kts
late this evening as the cold front gets near, but we are losing
instability by this point too. Still, with the instability and
potential cold pool driven storms expect some stronger storms
with damaging winds possible. Forecast soundings show DCAPE
topping 1000J/kg this afternoon. The freezing level is pretty
high at 13-14kft but cannot rule out hail in the tallest storms.

Flash flood guidance is pretty low at 1-2 inches in an hour.
But storms should be moving too. Minor water issues are
possible...especially if multiple cells move across the same
area. However, pwats are also lower this afternoon and evening
at 1-1.5 inches, so expect if any water issues do crop up they
will be very isolated. Will hold off on a flash flood watch, but
mention in HWO.

The cold front arrives overnight. The atmosphere should be
fairly turned over from the earlier convection, but still
maintained scattered showers and storms along the front. Pwats
do pool up to near 2 inches again right with the front, but

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 AM Friday...

The aforementioned cold front associated with an approaching
shortwave axis will move through the southern and eastern
portions of the area during the first half of Saturday.
Lingering low level moisture and favorable low- to mid-level
flow ought to generate scattered showers and perhaps
thundershowers during the afternoon Saturday. Upper level subsidence
and building surface pressure will clear the area out going into
the overnight hours and Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 AM Friday...

Northwest flow associated with an eastern Canadian upper-level low
will turn more zonal through the period. Fingers of enhanced
vorticity pivoting across the area from the northwest will lead
to periodic upticks in PoPs, the most significant coming
Wednesday. Long range models are favoring the northern portions
of our area for these embedded shots of upper- level energy
with modest mountain enhancement.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...

Bouncing conditions in place across the forecast area early
this morning as patches of IFR stratus or fog float around. Low
confidence in the first few hours, but then better once things
clear up by mid morning. Expect VFR for much of the day. MVFR to
IFR expected in showers and thunderstorms late today into
tonight. Did not include IFR in TAFs yet for late today due to
lower confidence in timing.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes may vary this
morning. Will likely need to add some IFR in convection for this
evening into tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    L    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    L    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    L

AFTER 18Z SATURDAY...
IFR possible in lingering showers/storms and post frontal
stratus into Saturday morning. Dense valley fog possible Sunday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MC
NEAR TERM...ARJ/MZ
SHORT TERM...MC
LONG TERM...MC
AVIATION...MZ
Hazardous weather outlook, Jul 7, 12:31 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
131 PM EDT Fri Jul 7 2017

OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
131 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Boone-Clay-Northwest Randolph-Southeast Randolph-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024-025-033-034-515>524-081745-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 7, 1:07 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017

OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
      3965 8237 3968 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243

30

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 7, 1:18 PM EST
Where
Perry County, 0.69 mi N of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.810, -82.300

Multiple trees and power lines were blown down in Somerset.

Thunderstorm Wind, Perry

When
July 7, 1:30 PM EST
Where
Perry County, 0.87 mi SW of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.710, -82.210

Multiple trees were downed in New Lexington.

Thunderstorm Wind, Perry

When
July 7, 1:39 PM EST
Where
Perry County, 0.87 mi NE of Shawnee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.610, -82.210

Thunderstorm winds blew down several large branches and power lines.

Thunderstorm Wind, Morgan

When
July 7, 1:57 PM EST
Where
Morgan County, 1.73 mi SSE of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.628, -81.835

A large tree fell across State Route 376 south of McConnelsville, blocking the road in both directions.

Thunderstorm Wind, Morgan

When
July 7, 1:57 PM EST
Where
Morgan County, 0.31 mi WSW of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.648, -81.856

Multiple trees were blown down in McConnelsville. One fell on Route 376, closing the southbound lane.

Thunderstorm Wind, Morgan

When
July 7, 2:10 PM EST
Where
Morgan County, 0.53 mi E of Stockport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.550, -81.790

Multiple trees were blown down in Stockport.

Thunderstorm Wind, Athens

When
July 7, 2:15 PM EST
Where
Athens County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.330, -82.100

Numerous trees were blown down by thunderstorm winds in the city of Athens.

Thunderstorm Wind, Washington

When
July 7, 2:20 PM EST
Where
Washington County, 0.87 mi SE of Equity
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.560, -81.560

Several trees were blown down on Route 60 between Beverly and Lowell.

Thunderstorm Wind, Vinton

When
July 7, 2:35 PM EST
Where
Vinton County, Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.330, -82.350

Multiple trees were blown down around Lake Hope State Park. Some power lines were also damaged, resulting in a power outage at the campground.

Thunderstorm Wind, Washington

When
July 7, 2:45 PM EST
Where
Washington County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.420, -81.450

Multiple large branches were downed by thunderstorms winds. One fell on and damaged a residential fence.

Lightning, Washington

When
July 7, 2:45 PM EST
Where
Washington County, 0.63 mi S of Little Hocking
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.261, -81.702

Lightning struck a house in Little Hocking, blowing out the electric box.

Thunderstorm Wind, Meigs

When
July 7, 2:46 PM EST
Where
Meigs County, 1.54 mi NW of Reedsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.134, -81.772

Multiple trees fell down near Reedsville.

Thunderstorm Wind, Meigs

When
July 7, 2:55 PM EST to 3:20 PM EST
Where
Meigs County, 3.12 mi ENE of Rutland to 1.35 mi NE of Racine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.074, -82.081

Several trees were blown down in southern Meigs County along a line from Scipio Township to Racine.

Thunderstorm Wind, Jackson

When
July 7, 6:50 PM EST
Where
Jackson County, 1.61 mi W of Chapmans
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.080, -82.630

Thunderstorm winds brought down multiple trees along Route 93 northeast of Jackson.

Thunderstorm Wind, Gallia

When
July 7, 7:19 PM EST
Where
Gallia County, Bidwell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.920, -82.300

Thunderstorm winds blew a tree down along State Route 554 near Bidwell.

Flash Flood, Jackson

When
July 7, 7:36 PM EST to 9:00 PM EST
Where
Jackson County, 1.26 mi NNW of Jefferson Furnace to 0.68 mi S of Jefferson Furnace
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.917, -82.608

John Evans Road near Oak Hill, and Jefferson Street in Oak Hill were closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698722, 698723, 698724, 698725, 698726, 698995, 698728, 698730, 698729, 698731, 698810, 698733, 698734, 698732, 698994, 698721.